Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Topeka, KS

April 17, 2019Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 17, 2019, 9:14 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 9:14 PM CDT (02:14 UTC)
Expired
Apr 17, 2019, 11:53 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:19 PM CDTFLASH FLOODBurlington, KSHIGHWAY 75 FLOODED AND BARRICADES UP IN BURLINGTON.
Apr 17, 9:19 PM CDTFLASH FLOODBurlington, KSHIGHWAY 75 FLOODED AND BARRICADES UP IN BURLINGTON NEAR PIZZA HUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS53 KTOP 180214
FFWTOP
KSC003-031-059-180515-
/O.NEW.KTOP.FF.W.0001.190418T0214Z-190418T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
914 PM CDT WED APR 17 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Franklin County in east central Kansas...
  Northwestern Anderson County in east central Kansas...
  Central Coffey County in east central Kansas...

* Until 1215 AM CDT.

* At 913 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen and another 1 will fall through 10 pm. 

* Some locations that will experience flooding include...
  Burlington, Waverly, New Strawn, Gridley, Harris and John Redmond
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3819 9595 3830 9584 3843 9552 3843 9551
      3844 9551 3847 9544 3834 9538 3814 9553
      3806 9595

$$

Omitt
1 follow-up statement
829 
WGUS73 KTOP 180453
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1153 PM CDT WED APR 17 2019

KSC003-031-059-180501-
/O.CAN.KTOP.FF.W.0001.000000T0000Z-190418T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-Coffey-
1153 PM CDT WED APR 17 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN
ANDERSON AND CENTRAL COFFEY COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. Also a 
urban and small stream flood advisory is in effect through 545 AM as 
additional rainfall may cause minor flooding and ponding of water. 

LAT...LON 3819 9595 3830 9584 3843 9552 3843 9551
      3844 9551 3847 9544 3834 9538 3814 9553
      3806 9595

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 6:58 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
658 PM CDT Wed Apr 17 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Apr 17 2019

Focus through late tonight remains on thunderstorms chances and
their impacts.

Central Plains remains flanked by main two upper level systems to
the north and south. Surface cold front is somewhat ill-defined
with an apparent boundary from near Marysville to Abilene, and
another from Medicine Lodge to near Lubbock TX at 19Z. Isolated
convection has persisted to the north and northeast along the
northern boundary early this afternoon with visible satellite
trends also not supporting rapid destabilization despite RAP
analysis suggesting little convective inhibition. Low clouds ahead
of the front remain rather persistent and are keeping strong
heating and mixing in check.

Most guidance is similar in scattered to numerous convective cells
developing around 0Z along a consolidated front in southern
portions of the local area, however some rapid-updating solutions
keep some separation to the aforementioned boundaries into the
early evening. The persistent cloud suggests inhibition remains
considerable and expect the stronger convergence that develops
late today will be needed for the most convection to occur, but
will keep some small chances along the northern boundary early on.
Deep shear remains fairly strong though vectors are oriented
along the boundary and suggest somewhat unorganized and varied
storm motions and types and should keep concerns limited to hail
and wind. Synoptic boundary is rather slow moving and there will
be some potential for training though outflow from any segments
moving off the line could push the effective front south to keep
persistent heavy rains to the southeast. Southern upper trough
should reach central portions of Oklahoma well before dawn and
usher the front well southeast by late tonight.

Deep north-northwest flow develops Thursday as a weaker wave
rotates around the consolidating upper trough. Cool temps aloft
and meager low level moisture may allow for isolated to scattered
showers to form with diurnal mixing in much of the area Thursday
afternoon. Pacific nature to the airmass brings highs back into
the lower to middle 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Apr 17 2019

Winds Thursday evening back off as skies clear but expect temps to
remain above any frost concern. Northerly flow continues into
Friday night as the upper trough deepens to the southeast and a
northerly low-level wind component to the winds across the
western Gulf of Mexico through early Saturday. Multiple upper
troughs work their way east into the western and central Plains
Sunday into at least Tuesday with much to be determined on their
placement and timing. The aforementioned Gulf wind character
should keep instability and moisture muted but at least diurnal
thunderstorms will be possible. There is general agreement for
upper ridging to return around Wednesday for lesser precipitation
chances. Temperatures should remain relatively close to normal in
this regime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Apr 17 2019

Maintained a VFR forecast for the terminals through the night.
There may still be a window of opportunity for showers or perhaps
an elevated thunderstorm over the next several hours generally
through 06Z. However, as the cold front continues to advance south
this opportunity may wane quicker. Expect winds to increase
overnight into the morning from the northwest. May need to
increase the gusts in subsequent forecasts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Drake
Hazardous weather outlook, Apr 17, 3:48 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Wed Apr 17 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible through the evening hours for locations
south of a line from Abilene to Hiawatha, with the greatest
chances along and south of Interstate 35. Some of these storms
this afternoon and this evening may be severe and produce large
hail, damaging winds, and locally heavy rainfall, though a tornado
cannot be completely ruled out. The greater severe weather
potential is also along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 17, 8:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 S GRIDLEY             38.08N 95.88W
04/17/2019  M1.50 INCH       COFFEY             KS   EMERGENCY MNGR

&&
Local storm report, Apr 17, 8:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 NE BURLINGTON         38.20N 95.73W
04/17/2019  M1.50 INCH       COFFEY             KS   LAW ENFORCEMENT

&&
Local storm report, Apr 17, 8:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             8 E NEW STRAWN          38.28N 95.60W
04/17/2019  E0.88 INCH       COFFEY             KS   PUBLIC

&&

JW
Special weather statement, Apr 17, 8:38 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT WED APR 17 2019

KSZ040-056-180230-
Douglas-Franklin-
838 PM CDT WED APR 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ottawa, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Baldwin City and Wellsville.

This includes Interstate 35 between mile markers 185 and 198.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3869 9507 3859 9507 3854 9521 3869 9533
      3886 9506 3870 9506
TIME...MOT...LOC 0138Z 238DEG 20KT 3866 9520

Baerg
Local storm report, Apr 17, 8:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             2 NW HARRIS             38.34N 95.46W
04/17/2019  M1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

&&
Local storm report, Apr 17, 8:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             1 W BURLINGTON          38.20N 95.76W
04/17/2019  E1.75 INCH       COFFEY             KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon67 min
Apr 17, 8:10 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin65 min
Apr 17, 8:38 PM CDTSpecial Weather StatementTOPFranklin52 min
Apr 17, 8:43 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin62 min
Apr 17, 8:55 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Apr 17, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey46 min
Apr 17, 9:08 PM CDTTornado WarningTOPAnderson, Franklin52 min
Apr 17, 9:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin44 min
Apr 17, 9:47 PM CDTSpecial Weather StatementTOPAnderson58 min
Apr 17, 11:51 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin3 hr
Apr 18, 2:56 PM CDTSpecial Weather StatementTOPClay, Cloud, Ottawa34 min
Apr 18, 3:31 PM CDTSpecial Weather StatementTOPClay, Ottawa29 min
Apr 18, 3:48 PM CDTSpecial Weather StatementTOPGeary27 min
Apr 18, 4:04 PM CDTSpecial Weather StatementTOPDickinson41 min
Apr 18, 5:04 PM CDTSpecial Weather StatementTOPMorris26 min
Apr 18, 5:15 PM CDTSpecial Weather StatementTOPWabaunsee30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.